Note: This article was originally published Oct. 12 and was updated Oct. 18.
Almost 14,000 patients may have been exposed to tainted steroid injections of preservative-free methylprednisolone acetate, the Centers for Disease Control and Prevention reported.
The injections are believed to be responsible for 254 cases of fungal meningitis and three cases of joint infection — with 20 deaths — in 16 states as of Oct. 18. The hardest-hit states have been Tennessee (63 cases, eight deaths), Michigan (49 cases, four deaths), Virginia (37 cases, two deaths), Indiana (34 cases, two deaths), Maryland (16 cases, one death) and Florida (13 cases, three deaths).
Cases also have been reported in New Jersey (13), Ohio (10), New Hampshire (eight), Minnesota (seven), North Carolina (two), Idaho, Illinois, New York, Pennsylvania and Texas (one each). The tainted product, manufactured by the New England Compounding Center, which has ceased operations, also was shipped to California, Connecticut, Georgia, Nevada, New York, Rhode Island, South Carolina and West Virginia.
The exposed patients received the medication either into the spinal area or a joint space such as a knee, shoulder or ankle.
The CDC said state and local public health departments have contacted more than 12,000 of the patients. “We are making sure patients understand that should they develop symptoms of meningitis or joint infections in the coming weeks, they need to seek medical care immediately,” said J. Todd Weber, MD, incident manager of the multistate meningitis outbreak at the CDC.
Among people with meningitis in this outbreak for whom clinical information is available, the onset of symptoms typically has been between one and four weeks following injection. “However, we want to emphasize that we know fungal infections can be slow to develop, and that there are indeed reports of longer periods of time between the injection and the onset of symptoms, so patients and their doctors will need to be vigilant for at least several months following the injection,” Weber said.
Patients with meningitis have presented with a variety of symptoms including fever, new or worsening headache, nausea or a new neurological deficit consistent with a deep brain stroke, Weber said. Almost all patients have reported headaches and half have reported fever, back pain or nausea. Some of these patients symptoms were mild. “Given the severity of the fungal meningitis, time is of the essence,” Weber said. “We know we can save lives by identifying patients early and getting them on appropriate anti-fungal therapy.”
Patients with joint infection may present with symptoms including fever and increased pain, redness, warmth or swelling in the joint where they received the injection or at the injection site. The CDC will be releasing guidelines for clinicians to manage and treat patients with fungal joint infections.
Because the fungus in question can be difficult to detect in lab tests, Weber said, “patients and their clinicians should not assume fungal testing that is negative means there is no infection. In other words, patients who received an injection with one of the three recalled lots of steroids may be diagnosed with meningitis, but their fungal testing may be negative. In these cases, patients should still be treated for fungal meningitis.”
The CDC recommends that patients with confirmed fungal meningitis receive two anti-fungal drugs, voriconazole and lipsomal amphotericin B. “These drugs are very strong and can be very difficult for patients to tolerate over a long period of time,” Weber said. “We are working with our clinical experts to determine the best dose and the best length of time to treat patients.
“We are working quickly to gather as much information as possible to ensure that doctors and nurses who are treating any patients with fungal meningitis have the necessary information they need to appropriately care for these patients.”
The CDC has web links for clinicians regarding the meningitis outbreak: www.cdc.gov/HAI/outbreaks/clinicians/index.html.